Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2004, 5:16 PM CDT for Buchanan County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 5:16 PM CDT (22:16 UTC)
- Expired
- May 8, 2004, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS53 KDVN 082216 SVRDVN IAC019-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 516 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 615 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRBANK...OR ABOUT 11 MILES WEST OF OELWEIN...AND MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4264 9208 4248 9208 4248 9164 4264 9162 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 8, 2:50 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT SAT MAY 8 2004 .UPDATE... UPDATE SENT AROUND 9 PM TO INCLUDE SVR TSTRM WATCH 169. MAIN CONVECTION REMAINS FOCUSED OVER THE SOUTHERN HALF OF IA WEST OF I35. CONVECTION HAS FORMED AN E/W LINE AND IS PROPAGATING SOUTH TOWARD JUICIER AIR OVER SW IA/NW MO. CONVECTION E OF I35 HAS HAD HARD TIME SUSTAINING ITSELF THIS EVENING...WITH THE EXCEPTION OF NERN IA. HOWEVER...LATEST RADAR DATA SUGGESTS THIS ACTIVITY HAS DECLINED SOME IN THE LAST 30 MINUTES. LATEST PROFILER DATA SHOWS SOUTHERLY H8 WINDS HAVE INCREASED TO 40-45 KTS OVER CENTRAL KS WITH A WEAKER BRANCH OF THE LLJ POINTED TOWARD NW MO AND SW IA. LOCATION OF THE LLJ AND CURRENT CONVECTION SUGGEST THAT GREATEST THREAT FOR TSRA WILL BE OVER THE SOUTHERN HALF OF THE CWA LATER TONIGHT AND HAVE ADJUSTED POPS ACCORDINGLY. SEVERE THREAT WILL DEPEND ON HOW MUCH SWLY H8 WINDS OVER ERN KS AND NW MO STRENGTHEN THE NEXT FEW HOURS. IN ANY EVENT DONT EXPECT TO SEE SEVERE TSRA IN THE WRN CWA BEFORE MIDNIGHT. ...DLF... && .SYNOPSIS...SYNOPTIC FRONT HAS LIFTED NORTH TO A LINE FROM ABOUT DBQ WEST TO JUST SOUTH OF SUX. NUMEROUS MESO BOUNDARIES LAYED OUT BY CONVECTION EARLIER THIS MORNING AND DIFFERENTIAL HEATING SEEN ON SURFACE OBS...SATELLITE IMAGERY AND 88DS ACROSS CWA MAINLY NORTH OF I-80. SYNOPTIC FRONT CONTINUED SW TO A LOW OVER WESTERN KS AT 18Z. AT UPPER LEVELS...ZONAL FLOW CONTINUED AT H5 WHILE SW FLOW AT H85 WAS TRANSPORTING GULF MOISTURE INTO AREA. THUS...THUNDERSTORM POTENTIAL MAIN FOCUS THROUGHOUT FORECAST. && .SHORT TERM...(TONIGHT)...STILL AWAITING CONVECTIVE INITIATION THIS AFTERNOON WITH FAVORABLE CONDITIONS IN PLACE. NEARLY FULL SUNSHINE OVER SOUTHERN THIRD OF CWA HAS HEATED UP INTO LOWER 80S WITH DEWPOINTS SURGING INTO THE MID 60S ON S-SW WINDS. LAPS SBCAPES SHOWING UP IN 25 TO 35 KJ/KG OVER SE IA AND AXIS OF MINIMUM CIN FROM ABOUT ALO TO MOUNT PLEASANT. LOW LEVEL CONVERGENCE IS FURTHER NORTH OF THIS MOST UNSTABLE AIRMASS UNDER MID AND HIGH LEVEL CLOUD DEBRIS FROM EARLIER CONVECTION. KDVN 12Z SOUNDING AND GOES SOUNDER FROM SE IA EARLIER THIS AFTERNOON SHOW CONVECTIVE TEMPS IN MID 80S WITH WEAK CAP IN H7 TO H8 LAYER. AREA OF CONCERN IS ALONG MESO BOUNDARY FROM ABOUT SAVANNA THROUGH MAQUOKETA TO ANAMOSA. THIS BOUNDARY IS SAGGING SLOWLY SOUTH AT WESTERN END WITH WEAK SHOWERS CONTINUING. LOW LEVEL THROUGH N85 THETA-E RIDGE EXTENDS FROM EASTERN KS INTO CENTRAL IA. SURFACE WINDS INCREASING LOCALLY 20 TO 25KTS FROM SOUTH TO SOUTHWEST OF THIS BOUNDARY WILL PROVIDE LOW LEVEL SHEAR FOR ROTATING STORMS. SO...EXPECTING SOME CONVECTION TO GET GOING WITHIN NEXT FEW HOURS BETWEEN I-80 AND HIGHWAY 30 CORRIDOR. THIS WILL PUSH SOUTHEAST THROUGH EVENING...THEN MAY SEE ANOTHER ROUND AS AN UPSTREAM MCS POSSIBLY INITIATING OVER NE NEB MAY MOVE ALONG AND NORTH OF THE BOUNDARY OVERNIGHT. LOCAL TECHNIQUES INDICATE HAIL SIZE POTENTIAL AROUND 2 INCHES THIS EVENING WITH STRAIGHT LINE WINDS OVER 70 KTS...SO WILL HAVE TO WATCH TRENDS CLOSELY NEXT FEW HOURS. IN FORECAST...KEPT LIKELY POPS GOING FOR AREA NORTH OF INTERSTATE 80 AND CHANCE TO SOUTH. MAIN FRONT SHOULD STAY ALONG NORTHERN CWA BORDER OVERNIGHT AND KEPT LOWS IN UPPER 50S THERE WITH LOWER 60S ELSEWHERE WITH DEWPOINTS REMAINING UP THROUGH THE NIGHT. && .LONG TERM...(SUNDAY THROUGH SATURDAY) UPPER LEVEL JET REMAINS ACROSS CANADIAN/US BORDER WITH LONG WAVE TROUGH IN WEST. LOTS OF COOL AIR IN CANADA TO SUPPORT FRONT STAYING NEAR TO JUST NORTH OF AREA NEXT FEW DAYS WITH WARM TEMPS AND PERIODS OF SHOWERS AND STORMS. SUNDAY...ALL INDICATIONS MOST OF AREA WELL INTO WARM SECTOR WITH FRONT FURTHER NORTH AND THUS EXCEPT FOR SOME AM SHOWERS OR STORMS DYING FROM EXPECTED CONVECTION TONIGHT...SHOULD BE MOSTLY SUNNY AND VERY WARM WITH HIGHS IN MID TO UPPER 80S MOST AREAS. THEN NEXT WAVE APPROACHES SUNDAY NIGHT AND BRING CHANCE OF STORMS LATE NW SECTIONS AHEAD OF NEXT FRONT AND THEN HIGH CHANCE POPS MONDAY PM INTO MONDAY NIGHT THAT SHOULD GO HIGHER TO LIKELY CATEGORY WHEN GET TIMING DOWN NEXT 12-24 HOURS. INDICATIONS REMAIN SHOULD SEE SOME SEVERE STORMS WITH THIS EVENT MONDAY EVENT...BUT SCOPE/INTENSITY APPEARS TO BE MODERATE IN NATURE. WILL THEN GO WITH LOW CHANCE POPS THEN...AHEAD OF MAIN UPPER WAVE ARRIVING LATE THURSDAY INTO THURSDAY NIGHT WITH STRONG SPRING FRONT. AT THIS TIME...ALL SOLUTIONS SUPPORT A HIGH END EVENT OF STORMS APPROACHING A SEVERE WEATHER OUTBREAK THAT COULD INCLUDE SUPERCELLS WITH TORNADOES. SHOULD BE ABLE TO ASSESS THIS RISK BETTER NEXT 24-48 HOURS. FOR TEMPS GENERALLY A FEW DEGREES ABOVE GUIDANCE TIL THURSDAY EXCEPT TUESDAY WITH ANOTHER BACKDOOR LAKE ENHANCED COOL FRONT...THEN MAJOR COOL DOWN FRIDAY INTO SATURDAY AFTER FRONT...WENT A FEW DEGREES ON LOW SIDE PER ALL SOLUTIONS (ECMWF/UKMET/GFS-AVN) THERMAL FIELDS LAST 2 DAYS. ...NICHOLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
Hazardous weather outlook, May 8, 11:40 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 AM CDT SAT MAY 8 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-090900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1140 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP NORTH OF I-80 THIS AFTERNOON AND PUSH SLOWLY SOUTHEAST TO NEAR THE MISSOURI BORDER THIS EVENING. MODERATE AMOUNTS OF INSTABILITY AND FORCING WILL COMBINE WITH DRY AIR ALOFT AND STEEP MID ATMOSPHERE INSTABILITY TO ALLOW SOME STORMS TO REACH SEVERE LEVELS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS...WITH DAMAGING WINDS ALSO POSSIBLE IN EXCESS OF 70 MPH LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN ISOLATED BRIEF TORNADO IS POSSIBLE ALONG A WEAK STATIONARY FRONT ALONG AND NORTH OF I- 80. THE AREAS OF GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF HIGHWAY 34. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY STORMY WEATHER WILL PERSIST THROUGH THURSDAY NIGHT. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA SUNDAY NIGHT AND MONDAY. AT THIS TIME...THE MAIN THREAT APPEARS TO BE LARGE HAIL AND HEAVY RAIN. TRAINING THUNDERSTORMS SUNDAY NIGHT AND MONDAY MAY BRING ADDITIONAL RAINFALL TOTALS AROUND 2 INCHES. SEVERAL MORE ROUNDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH THURSDAY NIGHT. THURSDAY NIGHT...A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH THE PLAINS...ENDING THE PROLONGED PERIOD OF STORMY WEATHER. DUE TO THE MODERATE TO HEAVY RAIN TOTALS EXPECTED THIS WEEK...AREA RIVERS WILL LIKELY EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:58 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.